Thunderstorm Wind, Seward
- When
- March 21, 10:15 PM CST
- Where
- Seward County, (Lbl)liberal Arpt
- Measured
- 51 kt (59 mph) estimated gust
- Reported by
- AWOS
- Coordinates
- 37.050, -100.970
Isolated thunderstorms produced severe weather in Seward county.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DDC wrote it up.
Isolated thunderstorms produced severe weather in Seward county.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before the first event at Mar 21, 6:14 PM CST, 4 hours 1 minute earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DODGE CITY KS 714 PM CDT SAT MAR 21 2009 .UPDATE... SHOWERS AND THUNDERSTORMS HAVE DEVELOPED OVER FAR SW KANSAS AS WELL AS THE CENTRAL OKLAHOMA PANHANDLE THIS EVENING. THERE IS A WEAK CONVERGENCE BOUNDARY RUNNING FROM EAST OF LIBERAL NORTHWARD TOWARD TO NEAR GARDEN CITY. THE STORMS OVER THE CENTRAL OK PANHANDLE, WHICH ARE ABOUT TO MOVE INTO MEADE COUNTY, HAVE INITIATED ALONG THIS BOUNDARY. THE STORMS FURTHER WEST ARE ASSOCIATED WITH A WEAK UPPER DISTURBANCE SHIFTING EASTWARD OUT OF NM. CAPES ARE NOT IMPRESSIVE, RUNNING GENERALLY LESS THAN 600 J/KG, AND I EXPECT MUCH OF THIS IS DRIVEN BY DIURNAL INSTABILITY. IF ANY OF THESE STORMS CAN BREAK THROUGH, WOULD EXPECT THEM TO BE MARGINALLY SEVERE AT WORST. I EXPECT CONVECTION TO WEAKEN AND DIMINISH AFTER SUNSET BUT WILL CONTINUE TO WATCH. I HAVE UPDATED POPS ACROSS THE SW AND SC PART OF MY CWA TO ALLOW FOR ISOLD TO SCT STORMS THIS EVENING. THE REST OF THE FORECAST LOOKS ON TRACK. WRIGHT && .AVIATION... ISOLD TO SCT SHRA/TSRA HAVE BROKEN OUT ACROSS SW KS DUE TO A WK UPPER DISTURBANCE SHIFTING OUT OF NM. ANOTHER AREA OF CONVECTION IS PRESENT WELL SOUTH OF KDDC/KGCK ALONG A WEAK CONVERGENCE BOUNDARY RUNNING S-N FROM ROUGHLY KLBL TO KGCK. INSTABILITY IS LACKING WITH CAPES BELOW 600 J/KG AND I THINK THE ACTIVITY WILL DECREASE AFTER SUNSET. I DONT EXPECT THIS ACTIVITY TO MAKE MUCH PROGRESS TOWARD KGCK OR KDDC BUT DID INCLUDE A CB CLOUD GROUP IN THE 00Z TAFS (FROM 03-06Z) AT BOTH SITES TO INDICATE THE OUTSIDE POSSIBILITY A STORM DEVELOPS OR DRIFTS NEAR ONE OF THE SITES THIS EVENING. YOU CAN EXPECT GUSTY, SHIFTING WINDS, +RA, AND POSSIBLY MEDIUM-SIZED HAIL NEAR ANY OF THESE STORMS OVER FAR SW KS THIS EVENING. WRIGHT && .PREV DISCUSSION... /ISSUED 309 PM CDT SAT MAR 21 2009/ DISCUSSION... DAYS 1-2... THUNDERSTORM CHANCES TOMORROW AND MONDAY AS WELL AS WINDS AND FIRE WX WILL BE THE PRIMARY FORECAST CONCERNS. 00Z OBS AND WV LOOP SHOWED RIDGING OVER THE PLAINS STATES WITH THE MAIN UPPER TROUGH STILL MOVING ONTO THE WEST COAST. AT THE SFC, THE LEE TROUGH CONTINUED TO STRENGTHEN. SOUTHERLY WINDS HELPED KEEP DEWPOINTS IN THE 40S OVER MUCH OF THE CWA, BUT THE TRULY RICH MOISTURE HAS BEEN ABSENT. DUE TO A LOT OF RECIRCULATION OFF OF THE GULF, DEWPOINTS IN SOUTHERN TX HAVE REMAINED IN THE 50S AND LOW 60S. THE LEE SFC TROUGH WILL CONTINUE INTO TONIGHT, AND SOUTHERLY WINDS WILL BRING THE DEWPOINTS IN THE LOW 50S THAT ARE IN OK INTO OUR EASTERN CWA. THINK THAT SOME STRATUS IS POSSIBLE OVER THE EASTERN HALF OF THE AREA TONIGHT. DAYTIME HEATING AND A WEAK DISTURBANCE APPROACHING OUT OF THE SOUTHWEST HAS ALLOWED SOME SHOWERS TO DEVELOP OVER THE HIGH TERRAIN IN SOUTHERN CO. HOWEVER, SHORT FUSE COMPOSITE AND SPC MESOSCALE ANALYSIS HAVE VERY PATHETIC CAPE VALUES OVER EASTERN CO AND WESTERN KS, EVEN LOOKING AT MUCAPE. WILL KEEP SOME LOW POPS OVER OUR SOUTHWESTERN CORNER THIS EVENING, AND FOR SOME SHOWERY ACTIVITY IN OUR SOUTHEAST LATER TONIGHT AS THE LOW LEVEL JET KICKS IN. HOWEVER, NOT VERY IMPRESSED FOR WIDESPREAD POPS. FAIRLY MOIST DEWPOINTS AND WINDS STAYING UP WILL KEEP LOWS TONIGHT IN THE 50S. THE MAIN UPPER TROUGH WILL HAVE PROGRESSED TO UT AND AZ BY TOMORROW, WITH FAIRLY DIFFLUENT SOUTHWESTERLY FLOW OVER THE PLAINS. THE SFC LOW WILL CONTINUE TO DEEPEN IN RESPONSE TO THE UPPER SYSTEM MOVING EAST, AND SOUTHERLY WINDS SHOULD CONTINUE TO INCREASE. RUC AND NAM SHOWING GOOD 25 KT FLOW, AND MOS VALUES ARE ALSO FAVORABLE FOR WIND ADVISORY EXCEPT IN THE FAR WEST. WILL GO AHEAD AND PUT A HEADLINE OUT FOR TOMORROW. THINK THAT RH VALUES WILL BE HIGH ENOUGH TO KEEP US FROM GETTING TO RED FLAG CRITERIA, BUT WILL HAVE TO WATCH IN CASE THERE IS MORE DRY AIR COMING OUT OF THE WEST THAN EXPECTED. WITH PLENTY OF MIXING AND 850MB TEMPS IN THE MID TO UPPER TEENS C, WILL KEEP HIGHS IN THE 70S. GFS AND NAM BOTH SHOW SOME WEAK SFC BASED CAPE DEVELOPING OVER OUR CENTRAL CWA BY AFTERNOON. VALUES WILL BE ONLY MARGINALLY LESS PATHETIC THAN TODAY, BUT SOMETHING DEVELOPING JUST EAST OF THE DRYLINE JUST AS THE NOSE OF THE JET APPROACHES IS NOT COMPLETELY OUT OF THE QUESTION. WITH THIS AND ALL OF THE MODELS SPITTING OUT SOME PRECIP, WILL GO AHEAD AND BUMP UP POPS IN OUR EASTERN CWA A BIT SUNDAY AFTERNOON AND EVENING. WITH MARGINAL CAPE VALUES, DO NOT THINK WE WILL SEE WIDESPREAD SEVERE, ALTHOUGH AN ISOLATED REPORT IS NOT OUT OF THE QUESTION. THE UPPER LOW WILL START TO EJECT SLOWLY INTO THE WESTERN PLAINS SUNDAY NIGHT AND INTO MONDAY, WHILE THE SFC LOW DEEPENS OVER NORTHEASTERN CO AND BEGINS TO HEAD EASTWARD. THE TREND HAS BEEN FOR THE SYSTEM EJECT OUT FASTER THAN PREVIOUS RUNS, SO EVEN WITH SOMEWHAT BETTER CAPE IT MAY BE THAT STORMS DEVELOP OVER STAFFORD- PRATT-BARBER BEFORE HEADING OFF TO THE EAST. WILL CONTINUE TO KEEP THE POPS IN OUR EAST AS WE HAVE GOING FOR NOW. IT WILL BE FAIRLY WINDY, WITH EVEN THE SLOW NAM SHOWING SPEEDS AROUND 30 KTS. THERE COULD EVEN BE SOME FLIRTATION WITH HIGH WIND CRITERIA. HOWEVER, WINDS JUST OFF THE DECK DO NOT LOOK MUCH STRONGER THAN SUNDAYS AND THERE WILL BE THE SFC TROUGH AXIS HANGING AROUND IN THE AREA WHICH COULD CUT SPEEDS SOMEWHAT. WILL HOLD OFF ON ANY HIGH WIND WATCH HEADLINES FOR NOW. SOUTHWESTERLY WINDS AND DRY AIR MOVING IN WILL BRING CRITICAL FIRE CONDITIONS BEHIND THE DRYLINE, SO WILL KEEP THE FIRE WX WATCH GOING. AS FOR TEMPERATURES, LOWS WILL STAY IN THE 50S IN THE MOIST AIR SUNDAY NIGHT. HIGHS ON MONDAY WILL BE IN THE 70S IN THE EAST, WHILE THE COLD FRONT THAT MOVES DOWN INTO OUR WESTERN COUNTIES DURING THE AFTERNOON WILL KEEP HIGHS IN THE 60S THERE. DAYS 3-7... THE MOST IMPORTANT CHANGES IN THE FORECAST WORTH NOTING ARE IN THE WEDNESDAY-FRIDAY TIME FRAME AS ANOTHER FAIRLY SUBSTANTIAL PACIFIC JET STREAK DIGS INTO THE INTERMOUNTAIN WEST REGION BY THURSDAY/FRIDAY. AS THE MONDAY NORTHERN GREAT PLAINS STORM EXITS TUESDAY AND WEDNESDAY...THE COLD FRONT ASSOCIATED WITH IT WILL BEGIN TO STALL OUT NEAR THE RED RIVER VALLEY. THE GFS IS AT ODDS WITH THE ECMWF IN THE H+108 TIME FRAME VALID 00Z THURSDAY. THE GFS SUGGESTS A VERY LOW AMPLITUDE, MINOR JETLET WILL MOVE ACROSS KANSAS WEDNESDAY WITH PERHAPS SOME PRECIPITATION DEVELOPMENT IN ENHANCED H7 FRONTOGENESIS LATE IN THE DAY. THE ECMWF ON THE OTHER HAND DOES NOT SUGGESTS SUCH A FEATURE...OR IT IS EXTREMELY CHANNELED IN THE SOUTHWEST FLOW SUCH THAT LOWER TROPOSPHERIC DEVELOPMENT DOES NOT OCCUR. THE 12Z CANADIAN LEANS MORE TOWARD THE ECMWF WITH THIS FEATURE. THE ECMWF AND CANADIAN SOLUTIONS, THOUGH, BRING THE NEXT MUCH MORE SUBSTANTIAL JET INTO THE INTERMOUNTAIN WEST REGION BY 00Z THURSDAY WITH THE BASE OF THE DIGGING TROUGH ALREADY REACHING THE FOUR-CORNERS REGION. THE GFS DETERMINISTIC IS SOME 18 TO 24 HOURS SLOWER IN THE DEVELOPMENT OF THIS. AS A RESULT, THERE IS A SERIOUS TIMING UNCERTAINTY WITH REGARDS TO THE MOST SIGNIFICANT POTENTIAL PRECIPITATION EVENT TO AFFECT CENTRAL GREAT PLAINS. AT THIS POINT...WILL HAVE 20 POPS COVERING THE THURSDAY-THURSDAY NIGHT-FRIDAY PERIODS AND AWAIT MORE CONCRETE INFORMATION TO SUPPORT HIGHER POPS FOR ANY (OR ALL) OF THESE PERIODS. GIVEN THE POTENTIAL OF THE LOW LEVEL BAROCLINIC ZONE BEING SOUTH OF SOUTHWEST KANSAS PRIOR TO THE SYSTEM ENTERING THE CENTRAL PLAINS...THE PROBABILITY OF A PRECIPITATION EVENT INCLUDING SOUTHWEST KANSAS IS INCREASED...ESPECIALLY CONSIDERING LOW LEVEL GULF OF MEXICO MOISTURE WILL NOT BE SCOURED OUT AT THE END OF THE WEEK. THE ECMWF SCENARIO WOULD SUPPORT PERHAPS A WINTER EVENT FOR WESTERN KANSAS AS LOW LEVEL THERMAL FIELDS WILL BE QUITE COOL. HAVE STARTED THE TREND DOWN IN HIGH TEMPS WED-FRI...AND FUTURE SHIFTS WILL LIKELY NEED TO CONTINUE TO TREND DOWN ON HIGHS...ESPECIALLY THURSDAY. A VERBATIM INTERPRETATION OF THE 12Z ECMWF RUN SHOWS WIDESPREAD ACCUMULATING SNOW ACROSS WESTERN KANSAS THURSDAY. RUN-TO-RUN AND MODEL-TO-MODEL CONSISTENCY IS STILL VERY POOR WITH REGARDS TO THIS, SO ANY NUMBER OF SCENARIOS IS STILL POSSIBLE FOR SOUTHWEST KANSAS AT THE END OF THIS WEEK. && .PRELIMINARY POINT TEMPS/POPS... DDC 55 73 57 71 / 20 20 20 10 GCK 52 76 52 67 / 20 20 20 0 EHA 51 77 49 68 / 30 0 0 0 LBL 53 77 53 70 / 30 20 20 0 HYS 54 72 57 71 / 10 40 40 40 P28 54 76 60 76 / 10 40 40 50 && .DDC WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM 11 AM TO 9 PM CDT SUNDAY FOR KSZ030-031- 043>046-062>066-075>081-085>090. && FN34/25/34
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DODGE CITY KS 458 AM CDT SAT MAR 21 2009 KSZ030-031-043>046-061>066-074>081-084>090-221000- TREGO-ELLIS-SCOTT-LANE-NESS-RUSH-HAMILTON-KEARNY-FINNEY-HODGEMAN- PAWNEE-STAFFORD-STANTON-GRANT-HASKELL-GRAY-FORD-EDWARDS-KIOWA- PRATT-MORTON-STEVENS-SEWARD-MEADE-CLARK-COMANCHE-BARBER- 458 AM CDT SAT MAR 21 2009 /358 AM MDT SAT MAR 21 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL...SOUTHWEST AND WEST CENTRAL KANSAS. .DAY ONE...TODAY AND TONIGHT THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. ISOLATED THUNDERSTORMS ARE POSSIBLE ALONG THE COLORADO BORDER LATE THIS AFTERNOON BUT THESE WILL PROBABLY NOT BE SEVERE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A FEW THUNDERSTORMS ARE POSSIBLE SUNDAY AFTERNOON AND EVENING. THESE STORMS COULD BECOME SEVERE WITH MARGINALLY SEVERE HAIL UP TO QUARTER SIZE. A FEW THUNDERSTORMS ARE POSSIBLE MONDAY AFTERNOON AND EVENING ALONG AND EAST OF A LINE FROM HAYS TO PRATT. THESE STORMS COULD BECOME SEVERE WITH MARGINALLY SEVERE HAIL UP TO QUARTER SIZE. CRITICAL WILDFIRE CONDITIONS CAN BE EXPECTED MONDAY AFTERNOON FROM DODGE CITY SOUTHWEST TO LIBERAL AND ELKHART. STRONG SOUTHWEST WINDS AT 25 TO 35 MPH WITH HIGHER GUSTS ALONG WITH VERY LOW RELATIVE HUMIDITY IS EXPECTED. .SPOTTER INFORMATION STATEMENT... STORM SPOTTERS WILL PROBABLY NOT BE NEEDED THROUGH TONIGHT. && FOR MORE INFORMATION VISIT OUR WEBPAGE AT HTTP://WEATHER.GOV/DDC
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE DODGE CITY KS 718 PM CDT SAT MAR 21 2009 KSZ087-220115- MEADE- 718 PM CDT SAT MAR 21 2009 ...SIGNIFICANT WEATHER ADVISORY FOR MEADE COUNTY... AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING 5 MILES NORTH OF FORGAN...OR 14 MILES SOUTHWEST OF MEADE STATE PARK...MOVING NORTHEAST AT 15 MPH. NICKEL SIZE HAIL IS POSSIBLE WITH THESE STORMS. RESIDENTS IN MEADE COUNTY...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN. LAT...LON 3746 10014 3701 10010 3700 10062 3745 10063 TIME...MOT...LOC 0018Z 242DEG 15KT 3699 10050 12
The Dodge City radar (KDDC), 119 km away, was scanning. The volume nearest the first event began at 04:14 UTC.
2 hail, 1 thunderstorm wind. Local standard time, as filed.
Dime to nickle sized hail covered the ground.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kansas in 2009Every state in 2009This day in weather historyWarnings in Kansas, March 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 161533, 161532, 161531.